|Year : 2011 | Volume
| Issue : 2 | Page : 78-80
Severe thrombocytopenia and maculoerythematous rash associated with clomiphene citrate use
Said Abuhasna1, Amer H Al Jundi2
1 Department of Critical Care Medicine, Tawam Hospital, Al Ain, Abu Dhabi, United Arab Emirates
2 Department of Pharmacy, Tawam Hospital, Al Ain, Abu Dhabi, United Arab Emirates
|Date of Web Publication||17-Mar-2012|
Department of Critical Care Medicine, Tawam Hospital, P.O. Box 15258, Al Ain, Abu Dhabi
United Arab Emirates
Source of Support: None, Conflict of Interest: None
Clomiphene citrate is a nonsteroidal estrogen analogue that is commonly used for ovulatory dysfunction in the treatment of female infertility. To our knowledge, this is the first case report to describe a relationship between clomiphene use and maculoerythematous rash and severe thrombocytopenia.
Keywords: Clomiphene Citratecitrate, maculoerythematous rash, severe thrombocytopenia
|How to cite this article:|
Abuhasna S, Al Jundi AH. Severe thrombocytopenia and maculoerythematous rash associated with clomiphene citrate use. J Obstet Anaesth Crit Care 2011;1:78-80
|How to cite this URL:|
Abuhasna S, Al Jundi AH. Severe thrombocytopenia and maculoerythematous rash associated with clomiphene citrate use. J Obstet Anaesth Crit Care [serial online] 2011 [cited 2022 May 19];1:78-80. Available from: https://www.joacc.com/text.asp?2011/1/2/78/93991
| Introduction|| |
Clomiphene citrate (CC) is the most commonly used medication for ovarian stimulation in female infertility.  It is a selective estrogen receptor modulator (SERM) that binds to hypothalamic estrogen receptors thus inhibiting the negative feedback on hypothalamic estrogen receptors.  Consequently, CC increases the production of gonadotropins (LH and FSH) that ultimately induce ovulation.  Common adverse drug reactions associated with the use of CC include vasomotor flushes, abdominal discomfort, dose-dependent visual blurring, ovarian enlargement and cyst formation. Psychiatric complications of clomiphene are rare. 
| Case Report|| |
We describe a patient who developed severe thrombocytopenia after using CC. A 20-year-old woman primigravida with primary infertility and no significant previous gynecological or medical history or allergies presented to our emergency department (ER) with chief complaints of altered mental status, maculoerythematous rash, pitting edema of the bilateral lower extremities and face and fever of unknown origin. In the ER, the patient developed symptoms of shock with runs of supraventricular tachycardia that was cardioverted to sinus rhythm. The patient was immediately transferred to the intensive care unit (ICU) due to clinical deterioration with hypotension. In the ICU, standard monitoring was instituted and she was resuscitated with 2 L normal saline and had her blood pressure normalized. The patient stated that she took oral CC at 50 mg/day for 5 days, 9 days prior to her symptoms. She denied taking any other medications before admission or taking any previous doses of the same drug. Laboratory testing was performed and included complete blood count (CBC), which was normal except for severe thrombocytopenia (46 × 109/L). Her C-reactive protein (CRP) and lactate dehydrogenase (LDH) were elevated, but with normal heptaglobin. Liver function tests (LFTs) revealed mildly elevated aspartate transaminase (AST) and alanine transaminase (ALT), with low albumin and protein. Kidney function tests showed normal creatinine and urea. After 1 day in the ICU, the patient suffered from blurred vision, headache and hearing loss and continued to spike high-grade fever with a Glasgow Coma Scale of 15. The initial cerebrospinal fluid (CSF) examination and biochemical parameters were within normal limits. The pregnancy test was negative as well. A computed tomography scan (CT) of the head revealed no abnormalities in the cerebral and cerebellar hemispheres. The size of the supra- and infra-tentorial ventricular system was normal and consistent with the patient's age. There was no displacement of the midline structures, with normal subarachnoid fissures and cisterns, cortical sulci and cerebellar folia. Other investigations that were carried out were thyroid function tests and tumor markers, which were all within the normal range.
A probable diagnosis of bacterial or viral meningitis or encephalitis was considered at this time along with a possible allergic reaction to CC. Acyclovir 10 mg/kg intravenously three-times daily, ceftriaxone 2 gm twice daily and methylprednisolone 80 mg intravenously four-times a day was instituted.
Further tests included immunologic studies that were all negative for IgM-hepatitis A antibody, hepatitis B surface antigen or antibodies to hepatitis C virus, mumps virus, herpes simplex virus, Epstein-Barr virus (EBV) or cytomegalovirus (CMV). Serology tests for antinuclear antibodies (ANA), rheumatoid factor (RF), antineutrophilic cytoplasmic antibody (ANCA), antiphospholipid antibody, anticardiolipin antibody and lupus anticoagulant were also carried out and were negative. Consequently, connective tissue disease was excluded as a potential etiology along with other potential causes of thrombocytopenia like disseminated intravascular coagulation (DIC) or thrombotic thrombocytopenic purpura (TTP). Additionally, blood cultures were negative for Salmonella More Details, Brucella More Details, typhoid and toxoplasmosis. CSF cultures too were sterile and therefore antibiotics and antivirals were discontinued. Electrolytes level, chest radiography and abdominal ultrasonography were also normal. Ovarian hyperstimulation syndrome (OHSS) was also ruled out as the patient did not meet the diagnostic criteria.  Therefore, by exclusion, a diagnosis of drug-induced reaction to CC was made.
In the ICU, the patient remained hemodynamically stable, did not require any respiratory assistance or invasive monitoring of her hemodynamics but continued to have thrombocytopenia without any obvious bleeding from any site. After 7 days on methylprednisolone, her maculoerythematous rash began to disappear and her other laboratory values normalized; thus, the decision was to stop the steroid.
| Discussion|| |
A literature search did not reveal any reports of thrombocytopenia and maculoerythematous rash induced by the use of CC. The findings of this case report strongly support that these adverse drug reactions experienced by the patient were related to the use of CC. Of note, drug-related adverse drug events can be supported only by their resolution after discontinuation of therapy with the suspected drug. Additionally, other potential contributing factors must be excluded. Thrombocytopenia can be attributed to many miscellaneous causes, which makes drug-induced causes overlooked.  Pathophysiological mechanisms of drug-induced thrombocytopenia include immunologic factors where platelet clearance from circulation is accelerated or due to direct suppression of bone marrow.  The coagulation parameters, electrolyte levels, liver, renal and thyroid function tests, autoimmune screens, CRP, screening for hepatitis and tumor markers were within normal range. Moreover, chest radiography and abdominal ultrasonography did not reveal any abnormality. Patient's symptoms started 9 days after starting her CC with a peripheral blood smear that confirmed the presence of thrombocytopenia without any additional abnormal finding. Consequently, and due to the temporal relationship with starting CC, a latent idiosyncratic type IV allergic reaction to CC was strongly suspected. The physical examination with maculoerythematous rash provided further information to support drug hypersensitivity because the skin is the organ most frequently and prominently affected by adverse drug reactions. Therapy for drug hypersensitivity reactions is largely supportive and symptomatic. Systemic corticosteroids may speed recovery in severe cases of drug allergy. The decision was to start intravenous methylprednisolone that was continued for 7 days until the patient had her laboratory values normalized.
George et al. adapted standard criteria that can be used to help in establishing a probable or definite etiologic role of any drug to cause thrombocytopenia.  Based on these criteria, our findings suggest a strong temporal relationship with clomiphene use, especially when conditions that can have similar clinical presentation were excluded. This patient, in addition, even had no family history of autoimmune diseases.
Thus, the diagnosis of drug-induced thrombocytopenia in our case is considered probable as per the criteria described by George et al. 
| Conclusion|| |
A case report regarding an allergic reaction in the form of thrombocytopenia and maculoerythematous rash following oral intake of CC is presented. A diagnosis was made after excluding all other probable causes. This is likely to be the first report of such symptoms of CC.
| References|| |
|1.||Adashi EY. Ovulation induction: Clomiphene citrate. In: Seibel MM, editor. Infertility: A comprehensive text. East Norwalk, CT: Appleton and Lange; 1990. p. 303-10. |
|2.||Baker VL, Jaffe RB. Clinical uses of antiestrogens. Obstet Gynecol Surv 1996;51:45-9. |
|3.||Adashi E. Clomiphene citrate-initiated ovulation: A clinical update. Semin Reprod Endocrinol 1986;4:225-76. |
|4.||Rossi S. Australian Medicines Handbook 2006. Adelaide: Australian Medicines Handbook; 2006. |
|5.||Navot D, Bergh PA, Laufer N. Ovarian hyperstimulation syndrome in novel reproductive technologies: Prevention and treatment. Fertil Steril 1992;58:249-61. |
|6.||Aster RH, Bougie DW. Drug-induced immune thrombocytopenia. N Engl J Med 2007;357:580-7. |
|7.||Kenney B, Stack G. Drug-induced thrombocytopenia. Arch Pathol Lab Med 2009;133:309-14. |
|8.||George JN, Raskob GE, Shah SR, Rizvi MA, Hamilton SA, Osborne S, et al. Drug-induced thrombocytopenia: A systematic review of published case reports. Ann Intern Med 1998;129:886-90. |